Reuters Health Information (2005-02-03): Lilly's Strattera may be associated with liver problems - UK agency
Lilly's Strattera may be associated with liver problems - UK agency
Last Updated: 2005-02-03 15:33:57 -0400 (Reuters Health)
LONDON (Agence de Presse Medicale for Reuters Health) -
Eli Lilly's hyperactivity drug Strattera (atomoxetine) may "very rarely
be associated with liver reactions", Britain's Medicines and Healthcare
Products Regulatory Agency said on Thursday.
The agency said in a statement it was alerting patients to the
possible risk and advising doctors to stop treatment if they suspect
that liver problems are occurring.
Strattera, a non-stimulant drug for the treatment of attention
deficit hyperactivity disorder, has been prescribed to around two
million patients in the US and around 10,000 patients in the UK.
It is being rolled out in other EU countries under the mutual recognition process.
The agency said the UK committee on safety of medicines had reviewed
new evidence on the drug at the end of January that suggested an
association with liver problems -- though the frequency of serious
reactions was less than 1 in 50,000 patients.
"Parents should not be dissuaded from having their children treated
with this medicine but it is right that they should be aware of
possible, but rare, side effects," said committee chairman, Professor
"That is why we have today issued new advice to doctors, and a
question and answer sheet for parents and patients. These documents
raise awareness of this new evidence so that prescribers, patients and
their families can be alert to any signs suggestive of liver problems."
Duff said any concerned parents should discuss the subject with
their doctor but should not stop treatment with the drug before doing
so. "We have advised doctors that if they suspect that liver problems
are occurring, treatment should be stopped and an alternative treatment
The committee has recommended more work to find out what may be
causing these side effects in a small minority of patients, as this
will help to identify which patients are more likely to be affected.
A company spokesman told APM that there had been two reports of
serious but reversible liver problems out of 2 million patients who had
been prescribed the drug globally. "It could be that they are
drug-related but we are not sure."
The company sent out a "Dear Doctor" letter in the United States in
December advising patients with jaundice or liver injury to stop taking